Theoretical Economics, Volume 6, Number 3 (September 2011)

Theoretical Economics 6 (2011), 423–472

Intertemporal substitution and recursive smooth ambiguity preferences

Takashi Hayashi, Jianjun Miao


In this paper, we establish an axiomatically founded generalized recursive smooth ambiguity model that allows for a separation among intertemporal substitution, risk aversion, and ambiguity aversion. We axiomatize this model using two approaches: the second-order act approach à la Klibanoff, Marinacci, and Mukerji (2005) and the two-stage randomization approach à la Seo (2009). We characterize risk attitude and ambiguity attitude within these two approaches. We then discuss our model's application in asset pricing. Our recursive preference model nests some popular models in the literature as special cases.

Keywords: Ambiguity, ambiguity aversion, risk aversion, intertemporal substitution, model uncertainty, recursive utility, dynamic consistency

JEL classification: D80, D81, D90

Full Text:  PRINT  VIEW